Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS Tulsa, OK

April 21, 2004Crawford County, Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2004, 10:38 PM CDT for Crawford County, Franklin County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 10:38 PM CDT (03:38 UTC)
Expired
Apr 21, 2004, 11:30 PM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Crawford County, AR, Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 46 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS54 KTSA 220338
SVRTUL
ARC033-047-220430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1038 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST ARKANSAS
  FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 1130 PM CDT

* AT 1038 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 5 MILES NORTHWEST OF CHESTER TO NEAR         
  FIGURE FIVE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CASS...
  OZARK...MULBERRY...DENNING...ALTUS...FERN...WIEDERKEHR VILLAGE...
  MOUNTAINBURG...ALMA...CEDARVILLE...CHESTER...DYER...FIGURE FIVE AND
  RUDY.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3578 9426 3547 9445 3540 9371 3576 9371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:33 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 21, 10:33 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1033 PM CDT WED APR 21 2004

A MINI SUPERCELL WAS MOVING ACROSS SOUTHEAST HASKELL COUNTY.  THE
STORM DEVELOPED A CLASSIC MINI SUPERCELL LOOK AS IT CROSSED THE
THUNDERSTORMS BOUNDARY THAT REMAINS IN THAT AREA.  IF THE CELL TURNS
HARD RIGHT AND GETS ON THE BOUNDARY SOME INCREASE IN STORM ROTATION
COULD OCCUR.  THE CELL NEEDS TO BE MONITORED CLOSELY FOR THE NEXT 15
MINUTES FOR SIGNS OF THE RIGHT TURN.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 21, 1:00 PM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT WED APR 21 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT WED APR 21 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS EASTERN OKLAHOMA AND
   NORTHWEST ARKANSAS...

SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT.  LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE LIKELY.

INSTABILITY HAS ALREADY BUILT TO IMPRESSIVE LEVELS ACROSS MUCH OF
EASTERN OKLAHOMA AHEAD OF AN APPROACHING MID LEVEL DISTURBANCE.
WIND FIELDS ASSOCIATED WITH THIS DISTURBANCE ARE RATHER STRONG AND
WILL CONTRIBUTE TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS TO DEVELOP.

A STATIONARY FRONT IS LOCATED FROM NEAR JOPLIN MISSOURI STRETCHING
INTO THE TEXAS PANHANDLE.  FURTHER SOUTH...A WEAKER YET PRONOUNCED
OUTFLOW BOUNDARY REMAINS FROM THE PREVIOUS NIGHTS THUNDERSTORMS.
THIS BOUNDARY IS RUNNING VERY NEAR THE ARKANSAS RIVER VALLEY FROM
FORT SMITH WESTWARD AND INTERSECTING THE STATIONARY FRONT ACROSS
CENTRAL OKLAHOMA.  THIS BOUNDARY MAY DRIFT A BIT FURTHER NORTHWARD
HOWEVER THIS GENERAL PLACEMENT IS EXPECTED BY MID AFTERNOON WHEN
INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR.  ADDITIONAL
THUNDERSTORMS WILL DEVELOP ALONG THE STATIONARY FRONT ACROSS
NORTHERN OKLAHOMA AND SPREAD INTO NORTHEAST OKLAHOMA DURING THE
EVENING.

ACCOMPANYING THE SEVERE WEATHER THREAT WILL BE AN ELEVATED RISK OF
FLASH FLOODING ACROSS NORTHEAST OKLAHOMA WHERE PREVIOUS RAIN EVENTS
HAVE SATURATED THE SOIL LEAVING ANY ADDITIONAL RAINS TO CONTRIBUTE
TO A FLASH FLOOD POTENTIAL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL ACROSS THE ENTIRE OUTLOOK AREA SHOULD HAVE
ALREADY COMPLETED PREPARATIONS FOR SIGNIFICANT SEVERE WEATHER.
ADDITIONAL PREPARATIONS FOR POTENTIALLY DAMAGING TORNADOES SHOULD BE
CONSIDERED.  PERSONAL DEDICATED TO MONITORING THE LATEST WEATHER
CONDITIONS AND STATEMENTS IS RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WIDESPREAD AND SIGNIFICANT SEVERE WEATHER WILL AGAIN BE POSSIBLE BOTH
THURSDAY AND FRIDAY.  LATER FORECASTS AND STATEMENTS SHOULD BE
CLOSELY MONITORED FOR FURTHER INFORMATION FOR THIS TIMEFRAME.

A RETURN TO MORE TRANQUIL WEATHER WILL ARRIVE BY THE WEEKEND AND
CONTINUE INTO EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 21, 7:47 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
747 PM CDT WED APR 21 2004

OKZ067-220145-
WAGONER OK-
747 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WAGONER

AT 747 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES WEST OF ONETA TO 3 MILES NORTHWEST OF
STONEBLUFF TO 6 MILES SOUTHWEST OF STONEBLUFF...MOVING EAST AT 25
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
WAGONER...CHOSKA...TULLAHASSEE...PORTER...STONEBLUFF...REDBIRD...
COWETA AND ONETA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
Local storm report, Apr 21, 8:25 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR ADDITIONAL INFO
NATIONAL WEATHER SERVICE TULSA OK
825 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             ALMA                    35.48N 94.22W
04/21/2004  0.75 INCH        CRAWFORD           AR   AMATEUR RADIO

0730 PM     HAIL             ALMA                    35.48N 94.22W
04/21/2004  1.75 INCH        CRAWFORD           AR   AMATEUR RADIO

            WINDSHIELDS BROKEN.  DAMAGE TO A SIGN AND AWNING AT
            TACO BELL.
&&

GW
Local storm report, Apr 21, 8:45 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...AMENDED FOR ADDITIONAL INFO
NATIONAL WEATHER SERVICE TULSA OK
845 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     SILVER CITY             36.09N 96.49W
04/21/2004                   CREEK              OK   EMERGENCY MNGR

            ONE HALF MILE NORTH OF SILVER CITY...TWO MOBILE
            HOMES DESTROYED...AND TREES UPROOTED.

            CONFIRMED...NO INJURIES.
&&

GW
Special weather statement, Apr 21, 9:22 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
922 PM CDT WED APR 21 2004

OKZ060-220245-
TULSA OK-
922 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     TULSA

AT 920 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORM OVER
TULSA...MOVING NORTHEAST AT 30 MPH. PUBLIC REPRORTED SMALL HAIL WITH
THIS STORM.  SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULSA...OWASSO AND COLLINSVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Local storm report, Apr 21, 9:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
935 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0909 PM     FLASH FLOOD      LOST CITY               35.99N 95.14W
04/21/2004                   CHEROKEE           OK   EMERGENCY MNGR

            THE LOST CITY ROAD WAS FLOODED AND COMPLETELY IMPASSIBLE.

&&

SP
Local storm report, Apr 21, 10:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1027 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             HANNA                   35.21N 95.89W
04/21/2004  1.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

SP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:04 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian56 min
Apr 21, 8:36 PM CDTSevere Thunderstorm WarningTSAFranklin54 min
Apr 21, 11:35 PM CDTSevere Thunderstorm WarningTSAFranklin55 min
Apr 22, 1:26 AM CDTSevere Thunderstorm WarningTSASebastian79 min
Apr 22, 6:22 PM CDTSevere Thunderstorm WarningTSAWashington68 min
Apr 22, 6:46 PM CDTTornado WarningTSAWashington59 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.